Alert archive / Indiana / Flash Flood Warnings in 2020

Flash Flood Warning 64, NWS Louisville, KY

August 14, 2020Bullitt County, Jefferson County, Kentucky; Clark County, Floyd County, Harrison County, Indiana

NWS Louisville, KY issued this flash flood warning at Aug 14, 2020, 7:14 AM EDT for Bullitt County, Jefferson County, Kentucky; Clark County, Floyd County, Harrison County, Indiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 7:14 AM EDT (11:14 UTC)
Expired
Aug 14, 2020, 11:15 AM EDT
In force
4 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IN, Floyd County, IN, Harrison County, IN, Bullitt County, KY, Jefferson County, KY

The radar

The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:30 AM EDTFLASH FLOOD1 E Valley Station, KYLOCAL MEDIA VIDEO OF A CAR SUBMERGED ON GRAFTON HALL ROAD.
Aug 14, 7:40 AM EDTFLASH FLOOD1 Ene Valley Station, KYWATER COVERING ROADWAYS WITH 4.60 INCHES OF RAINFALL MEASURED SINCE MIDNIGHT, MOSTLY BETWEEN 4 AND 730 AM; REPORTED AT STONE STREET AND VALLEY STATION ROAD LOUISVILLE KY.
Aug 14, 8:46 AM EDTFLASH FLOOD2 Sse Valley Station, KYFLASH FLOODING REPORTED VIA TWITTER ALONG BLEVINS GAP ROAD NEAR CRANE RUN CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS53 KLMK 141114
FFWLMK
INC019-043-061-KYC029-111-141515-
/O.NEW.KLMK.FF.W.0064.200814T1114Z-200814T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
714 AM EDT Fri Aug 14 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southeastern Harrison County in south central Indiana...
  South central Clark County in south central Indiana...
  Southeastern Floyd County in south central Indiana...
  Western Jefferson County in central Kentucky...
  Northwestern Bullitt County in central Kentucky...

* Until 1115 AM EDT.

* At 713 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Louisville, Jeffersonville, New Albany, St. Matthews, Shively,
  Windy Hills, Pioneer Village, Audubon Park, Beechwood Village and
  West Buechel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8563 3806 8568 3802 8580 3800 8602
      3818 8596 3831 8583 3838 8563

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 ADDITIONAL INCHES IN 2 HOURS

$$

DM
3 follow-up statements
219 
WGUS73 KLMK 141151
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
751 AM EDT Fri Aug 14 2020

INC019-043-061-KYC029-111-141515-
/O.CON.KLMK.FF.W.0064.000000T0000Z-200814T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison IN-Clark IN-Floyd IN-Jefferson KY-Bullitt KY-
751 AM EDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
SOUTHEASTERN HARRISON...SOUTH CENTRAL CLARK...SOUTHEASTERN FLOYD...
WESTERN JEFFERSON AND NORTHWESTERN BULLITT COUNTIES...

At 748 AM EDT, local media outlets reported flash flooding across 
portions of Louisville due to thunderstorms producing heavy rain. 
Doppler radar estimates over three inches of rain have already 
fallen in parts of the warned area. An additional one to three 
inches of rainfall will be possible over the next couple of 
hours. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Local media.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Louisville, Jeffersonville, New Albany, St. Matthews, Shively, Windy
Hills, Pioneer Village, Audubon Park, Beechwood Village and West
Buechel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8563 3806 8568 3802 8580 3800 8602
      3818 8596 3831 8583 3838 8563

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-3 INCHES IN 2 HOURS

$$

DM
673 
WGUS73 KLMK 141413
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1013 AM EDT Fri Aug 14 2020

INC019-043-061-KYC029-111-141515-
/O.CON.KLMK.FF.W.0064.000000T0000Z-200814T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison IN-Clark IN-Floyd IN-Jefferson KY-Bullitt KY-
1013 AM EDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
SOUTHEASTERN HARRISON...SOUTH CENTRAL CLARK...SOUTHEASTERN FLOYD...
WESTERN JEFFERSON AND NORTHWESTERN BULLITT COUNTIES...

At 1010 AM EDT, the heavy rain has ended across the flash flood 
warned area. However, runoff from heavy rainfall has resulted in 
flooded roadways and creeks that are out of their streams. Up to 
four inches of rain have already fallen. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement and local media.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Louisville, Jeffersonville, New Albany, St. Matthews, Shively, Windy
Hills, Pioneer Village, Audubon Park, Beechwood Village and West
Buechel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8563 3806 8568 3802 8580 3800 8602
      3818 8596 3831 8583 3838 8563

FLASH FLOOD...OBSERVED

$$

DM
810 
WGUS73 KLMK 141506
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1106 AM EDT Fri Aug 14 2020

INC019-043-061-KYC029-111-141515-
/O.EXP.KLMK.FF.W.0064.000000T0000Z-200814T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison IN-Clark IN-Floyd IN-Jefferson KY-Bullitt KY-
1106 AM EDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRISON...SOUTH CENTRAL
CLARK...SOUTHEASTERN FLOYD...WESTERN JEFFERSON AND NORTHWESTERN
BULLITT COUNTIES WILL EXPIRE AT 1115 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat at this time, but a flash flood watch remains in effect 
through the day as additional thunderstorms will be possible this 
afternoon. Please continue to heed any remaining road closures.

LAT...LON 3821 8563 3806 8568 3802 8580 3800 8602
      3818 8596 3831 8583 3838 8563

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:34 AM EDT, 40 minutes earlier.

Area forecast discussion, Aug 14, 6:34 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
634 AM EDT Fri Aug 14 2020

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 548 AM EDT Fri Aug 14 2020

Widespread heavy rainfall with embedded thunderstorms continues
across southwest Indiana and across portions of north-central
Kentucky this morning.  Radar mosaics show a well defined MCV out
near Santa Claus, IN this morning.  Moderate to heavy rainfall
continues just east of the MCV across portions of Meade and Hardin
Counties in Kentucky.  This activity should rotate north and
northwest and gradually move into Perry, Crawford, and portions of
Harrison counties in Indiana over the next hour.  Dual pol estimates
of 3-4 inches of rain were noted across portions of Hancock,
Breckinridge and southern Perry county (IN).  In addition, areas of
convection were moving through the Louisville Metro area, mainly in
the I-65 corridor and points west.  This activity should slowly
rotate northwestward into Floyd and southern Clark counties over the
next hour.

In general, the moisture flux convergence has decreased a bit, but
the high resolution models will likely continue to struggle with
this over the next few hours.  In the meantime, heavy rainfall looks
to be concentrated along the I-64 corridor from Louisville westward
through Evansville.

Issued at 436 AM EDT Fri Aug 14 2020

Strong moisture flux convergence continues over portions of NW
Kentucky and SW Indiana this morning.  Cluster of showers and
thunderstorms with heavy rainfall has been ongoing for the last few
hours primarily affecting Hancock and Breckinridge counties.  Dual
pol radar estimates instantaneous rainfall rates of 2-3 inches per
hour with a few scans showing up to 4 inches/hr.  Dual pol rainfall
estimates that 2-3 inches of rainfall has fallen across much of
Hancock and western Breckinridge counties in the last few hours.
This matches up pretty good with some private weather station precip
measurements.

Decent southerly inflow on the southern flank of convection should
maintain convection for the next several hours, even though most of
the high resolution guidance suggests that the moisture flux
convergence should weaken in the 5-6 AM time frame.  Training of
heavy rainfall over Hancock, western Breckinridge, and southern
Perry County (IN) has necessitated the issuance of Flash Flood
Warnings for those areas.

Convection may develop a little more eastward with time, but should
mostly remain generally west of the I-65 corridor through sunrise.
Heaviest rainfall concentration looks to remain over
Perry/Crawford/Dubois counties in IN and in western portions of
Meade and much of Breckinridge in KY.

&&

.Short Term...(Today and tonight)
Issued at 306 AM EDT Fri Aug 14 2020

Early morning satellite and obs reveal partly to mostly cloudy skies
across the region.  Temperatures were generally in the lower 70s.
Showers and thunderstorms have been developing out across western KY
this morning.  SPC mesoanalysis shows an area of deep surface
moisture flux convergence from roughly Bowling Green northwestward
into the Owensboro area.  This area is also on the upshear side of a
general broad low level circulation over SE MO.  Rainfall has been
heaviest over Hancock county where dual pol precipitation estimates
that 1-1.5 inches has fallen in the last hour.   Latest high res
guidance suggests that this moisture flux convergence should weaken
over the next few hours and shift slightly westward.  For now, have
increased PoPs substantially out across our western sections.  Will
continue to monitor this area for flash flood concerns over the next
few hours.

Moving into the daylight hours, upper level wave out to the west of
the region is forecast to move eastward and into the region.  With
daytime heating, expect convective coverage to increase through the
mid-late morning hours.  Overall coverage will vary across the
region, but at least 60-70% coverage looks likely.  Coverage looks
to be more centered on KY than IN at this time.  Overall
environmental shear parameters remain rather weak and steering flow
will be generally light.  With PWAT values remaining in the 1.75-2.0
inch range, these storms will be capable of producing
torrential/tropical rainfall.

Similar to yesterday, these storms should develop rather quickly but
are likely to be short lived due to the precipitation loading and
resultant precipitation cutting off the updrafts.  Isolated gusty
winds look likely in the scenario, in addition to the torrential
rainfall threat.  Some localized flooding will also be possible
where these heavy cores dump their precipitation.  In cases like
this, very localized rainfall amounts of 2-3+ inches can't be ruled
out.  Highs on the day look to top out in the mid 80s.

For tonight, upper wave looks to shift eastward and convection
should take a noticeable downturn by early-mid evening.  Some
lingering convection may be seen over our eastern areas in the late
night hours.  Overnight lows are forecast to drop into the upper 60s
and low 70s.

.Long Term...(Saturday through Thursday)
Issued at 245 AM EDT Fri Aug 14 2020

A few waves of upper level troughs are expected to pass over the
region which will continue to bring unsettled weather to the Ohio
Valley for the weekend. For Saturday, the slow moving trough axis
that has been a topic of discussion for the past week will be moving
eastward over the region. By Saturday afternoon, the accompanied
850mb low and 500mb trough axis should be east of our CWA, and
current guidance is suggesting the best precip chances could be east
of the I-65 corridor. While sufficient SBCAPE will be present during
the afternoon hours, PW values look to remain under 1.2" for areas
west of I-65. Looking at the I-75 corridor and further east, there
is greater moisture content with PW values generally above 1.6" and
K-Index values in the mid 30s, which would suggest some potential
for heavy rain producing thunderstorms.

There will be another chance for showers and storms on Sunday as the
secondary upper level tough and associated sfc cold front pass
through the Ohio Valley. Model soundings reveal that tall, skinny
CAPE will be present, but with virtually no wind shear and a lack of
deep moisture, organized severe weather is not expected. Can't
completely rule out a few storms to produce heavy rain and gusty
winds, but this frontal passage should move out of our region rather
quickly. Following behind the front will be cooler and drier air.
Forecast lows for Monday AM are in the upper 50s to low 60s.

For late Monday/early Tuesday, another upper trough and weak sfc
front looks to swing through the region. This should limit
temperatures to the upper 70s and possibly low 80s for urban areas.
While guidance suggests this weak front will be limited on the
amount of available moisture, can't rule out a few stray showers.

The upper trough could deepen during the Wed/Thu time frame, which
would keep precip chances around for the later half of the work
week. Otherwise, temperatures look to remain cooler than normal
through next week with low to mid 80s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 633 AM EDT Fri Aug 14 2020

Remnant MCV over southern IN is forecast to drift northward this
morning.  Widespread convection is expected on the eastern side of
this feature which will affect mainly KHNB/KSDF this morning.
Thunderstorms will be likely at the beginning of the period for KSDF
but this activity should diminish by mid-morning.  Elsewhere, still
expect scattered showers and storms to redevelop by mid-late morning
and continue into the afternoon hours.  Convection is expected to
diminish by evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...MJ
Short Term...MJ
Long Term....CJP
Aviation...MJ
Hazardous weather outlook, Aug 14, 3:44 AM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
344 AM EDT Fri Aug 14 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
344 AM EDT Fri Aug 14 2020 /244 AM CDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected across
the outlook area today. The main threats from the storms will be
torrential rainfall, gusty winds, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous afternoon and evening thunderstorms can be
expected from Friday through Sunday as heat and humidity continue.
The main threats from these storms will be locally gusty winds and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavier
rainfall totals or flooding.

MJ/CJP

In the hours before

Local storm report, Aug 14, 6:51 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 AM EDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      1 SSE LEWISPORT         37.92N 86.89W
08/14/2020                   HANCOCK            KY   LAW ENFORCEMENT

            COUNTY ROUTE 257 WAS CLOSED DUE TO FLOODING.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:43 AM EDTAreal Flood AdvisoryLMKHancock2 hr
Aug 14, 3:46 AM EDTAreal Flood AdvisoryLMKBreckinridge119 min
Aug 14, 4:08 AM EDTFlash Flood WarningLMKHancock2 hr
Aug 14, 4:25 AM EDTFlash Flood WarningLMKBreckinridge, Hancock3 hr
Aug 14, 5:09 AM EDTFlash Flood WarningLMKHancock2 hr
Aug 14, 5:21 AM EDTAreal Flood AdvisoryLMKMeade114 min
Aug 14, 6:01 AM EDTAreal Flood AdvisoryLMKJefferson119 min
Aug 14, 6:18 AM EDTFlash Flood WarningLMKHancock3 hr
Aug 14, 6:39 AM EDTAreal Flood AdvisoryLMKHardin3 hr
Aug 14, 7:58 AM EDTFlash Flood WarningLMKBullitt, Hardin, Meade4 hr
Aug 14, 9:06 AM EDTAreal Flood AdvisoryLMKGreen, Larue, Marion, Nelson, Taylor3 hr
Aug 14, 9:20 AM EDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more18 hr
Aug 14, 10:49 AM EDTAreal Flood AdvisoryLMKCasey3 hr
Aug 14, 3:26 PM EDTAreal Flood AdvisoryLMKOhio43 min
Aug 14, 5:44 PM EDTAreal Flood AdvisoryLMKButler, Logan, Warren2 hr
Aug 14, 6:00 PM EDTFlash Flood WarningLMKWarren102 min
Aug 14, 6:31 PM EDTSpecial Weather StatementLMKSimpson29 min
Aug 14, 6:56 PM EDTSpecial Weather StatementLMKAllen34 min
Aug 14, 7:26 PM EDTSevere Thunderstorm WarningLMKAllen34 min
Aug 14, 4:17 AM EDTAreal Flood AdvisoryLMKPerry3 hr
Aug 14, 6:36 AM EDTAreal Flood AdvisoryLMKHarrison3 hr

Nearby

Flash Flood Warnings in Indiana, 2020Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.